Bevacizumab May Increase Thromboembolism Risk

February 25, 2009
Kurt Ullman

A recent meta-analysis suggests that bevacizumab (Avastin) is significantly associated with increased risk for VTE.

Venous thromboembolism (VTE) is a major cause of mortality and morbidity in all cancer patients. A recent meta-analysis suggests that bevacizumab (Avastin) is significantly associated with increased risk for VTE.

“Bevacizumab is a new drug with a side effect profile that is not yet very clear,” said co-author Shenhong Wu, MD, PhD, assistant professor in the Department of Medicine, Division of Medical Oncology at Stony Brook (NY) University Cancer Center. “Cancer patients are already at high risk for blood clots, so if something can increase the risk, it is important to know about.”

Studies met eligibility criteria if they were prospective, randomized controlled trials that used standard therapy, with or without bevacizumab, and included data on the incidence of VTE. Investigators searched the PubMed and Web of Science databases for all qualified English language articles published between 1966 and January 2008. These were combined with abstracts presented at American Society of Clinical Oncology conferences from January 2000-January 2008.

In total, 15 studies were selected for inclusion that encompassed data for 7956 patients with many different types of advanced solid tumors. Incidences of all-grade and high-grade VTE for patients treated with bevacizumab were 11.9% and 6.3%, respectively. The relative risk (RR) for these patients was also significantly higher than that for patients who did not receive bevacizumab. The overall RR for the bevacizumab arm was 1.33, and the increased RR persisted across all dosing regimens; those receiving 2.5.mg/kg per week and those getting 5 mg/kg/week had similar RR of 1.31.

Differences in RR were noted among patients treated with bevacizumab for different malignancies. Results ranged from a high RR of 3.00 in patients with renal cell carcinoma to a low of 1.19 in those with colorectal cancer. Similar ranges were seen in patients with high-grade thromboemboli.This might indicate variance in bevacizumab’s thrombogenic effects that is dependent on tumor type. “The increased risk of blood clots with this drug is 33%, we have found from our meta-analysis,” said Dr. Wu. “Patients need to be made aware of the risk and be vigilant in recognizing signs and symptoms of VTE,” he cautioned.

Dr. Wu thinks that the important issue for oncologists is determining when to administer prophylaxis treatment to prevent the development of blood clots and how best to treat those that do occur. He said further studies are needed before advising universal prophylaxis in patients with cancer who are being treated with bevacizumab.

“Physicians should be vigilant about the increased risks that relate to giving [bevacizumab],” he said. “If a patient does develop VTE, then doctors have to re-evaluate the risks and benefits.” He said the purpose of the study is to help clarify what oncologists need to consider when making treatment decisions.

Albert Lai, MD, PhD from the Department of Neurology Neuro-Oncology program at the UCLA Jonsson Comprehensive Cancer Center in Los Angeles said this was a well-done meta-analysis of the available retrospective data from randomized-controlled trials. He pointed out that the study’s design enabled the authors to control for the increased baseline incidence of VTE among cancer patients so they could isolate the element of risk attributable solely to bevacizumab.

Dr. Lai said the study contained two interesting items that might be important from a clinical perspective but stressed that neither is practice changing. “This is the first real evidence that the medication does indeed increase the incidence of VTE,” he said. “Up until this article, I would tell my patients about the possibility of ischemic stroke related to the well-established risk of arterial thromboembolism but would not mention VTE.”

He described the second important bit of information as the increase in VTE seen across all cancer types in patients taking bevacizumab. “It was a very consistent finding that bevacizumab is associated with an increased risk of thromboembolism. It was a compelling scientific finding that should be followed-up with additional investigation,” he said.

Dr. Lai felt that the clinical significance was muted by the fact that the treatment is already identified with more serious adverse effects. He said he would like to know if there were additional deaths or severe morbidity related to bevacizumab use. Another consideration for further study, according to Dr. Lai, is identifying risk factors for predicting VTE in patients on bevacizumab, such as baseline hypercoagular states.

Dr. Lai also pointed out that the authors attempted to stratify the patients into low- and high-dose groups and found that the incidence of VTE was not dose dependent. “This is interesting because it runs contrary to dose-dependent responses seen in other cancer medications,” he said. “In terms of my practice, I would not now see VTE as a reason to try a lower dose of bevacizumab in a patient,” he concluded.

JAMA.

Nalluri, SR, et al. Risk of venous thromboembolism with the angiogenesis inhibitor bevacizumab in cancer patients: A meta-analysis. 2008;300:2277-2285.